Bloatedness

Been taking Questran for almost two months now and it has worked a treat with my itch, I feel like a different person. Only downside is that I am now permanently bloated but I would rather that than the many sleepless nights.

I don't want to take anymore medication as such, as figure I'm taking enough. Has anybody got any advice that works ? Been in a local health food shop and they have recommended acidophilus.

Thanks in advance Jayne

8 Replies

oldestnewest
  • Hello janeypickles.

    So glad that Questran is working for the itch. I have itched since early 2010 but mine has become less intense over time. Annoying late at night but I've so far not wanted to go down the route for seeing if Questran works as for some it does, others not.

    If you have been informed you could take acidiphillus then why not try making yogurt, the Easi Yo is that I have. It contains this and the yogurt yo are making is fresh. I bought my mini yogurt maker direct from Easi Yo as found it to be the cheapest. (I am in the UK by the way.) Worked out that you're not saving from buying ready-made from supermarket/shop but you are not then tied to a best before date. If you do buy something like this then I recommend one that isn't wholly natural unsweetened. There is Greek natural as well as flavoured. My family have found that Greek natural with coconut bits is just lovely but the unsweetened natural have to say unless we stir in some honey or fruit it isn't that good to us.

    Nature's Best (you can find this UK company online) used to sell bottles of acidiphillus capsules.

    I haven't really felt much difference by eating home-made yogurt daily for the last month. I sometimes feel that my stomach seems a bit large later in the day but not every day. I put it down to some days perhaps eating more than would normally. I rarely eat until I am feeling full these days. One thing too, I found that I started with constipation following taking urso December 2010. Over time I have managed to resolve that myself by increasing fibre to more than what I used to. Being constipated can actually give one a bigger tummy effect.

  • Thank you for the kind advice, I've since had to increase my Questran as it wasn't working well enough which has led from being bloated to a constant upset stomach so I'm now back to square one... The joys x

  • Ive been on questran now just a few weeks noticed its leaving me constipated have read you can get a light version of it with less side affects be worth asking for it

  • Thank you i will ask as the normal version is now upsetting my stomach all of the time

  • Hi jayneypickles

    This link is an article from NHS Choices which covers bloating but not specific to PBC or Questran. It may highlight an area which has not occured to you. I have not looked before but will have a read in case there is something I may have in my diet that would exacerbate the discomfort found since taking Colestyramine.

    nhs.uk/Livewell/digestive-h...

    For myself I think I would prefer to take a natural live yoghurt from the health food shop rather than a tablet to increase good bacteria into the gut. Unless you can find out what the acidophilus is cut with it is difficult to know if there is something in the capsule that our little bile ducts would not like.

    If like me you are still relatively new to the colestyramine is it worth waiting until you adjust to the new medication and see if the bloating settles?

    For myself after a period of excessive itch which drove me to tears I eventually received a prescription for Questran Light (which I asked for from the GP having garnered information from this forum and an article by Prof. Neuburger in PBC Bear Facts magazine). I started dosing about 6 weeks ago with one sachet a day then moved up to two sachets a day and had dreadful discomfort in my gut, a bit of constipation so went back to one sachet for about a week but itching was so awful I increased again to two sachets. At about this time I suffered the most horrendous flatulence and tummy grumbling/graunching but that has fortunately subsided although I am still suffering with wind.

    For quite some time now I eat a diet rich in vegetables, i.e., soups lunchtime (home made) very little meat but when I do it is usually chicken and have increased fish in my diet. Unfortunately I am still itching but hopefully within the next two weeks when the product is supposedly totally in my system I will have some relief. Two days ago I did not itch at all - pure bliss - but the following day the itch was back.

    I have not been under the care of a specialist for about 5 years so have asked to see a specialist on the NHS as I am not able to help myself any longer. However in between I have seen a hepatologist privately who I hope will be the person I see via the NHS.

    There is an interesting article if you have not read it by Prof. Neuburger entitled Ursodeoxycholic Acid in the Bear Facts magazine Spring 2015 page 4. Prof Neuburger states in this article that "physical activity and diet usually have little effect on itching". The article in total is about two pages.

    I shall wait until the Questran Light has had time to work, apparently 6-8 weeks but if I am not getting any better I am not going to wait this time in the hope it will go away.

    I have a rather awkward question to ask and I hope you will not mind or to any readers I hope not to cause any offence but have you noticed a change in your stools? I now notice little white flecks and I have wondered if it is the colestyramine.

    I hope this has been of some help. Let us know how you get on.

    best wishes

  • Thanks you for all of the advice :-) as you can see from my comments above I ended up taking 3/4 sachets a day to try and control my itch which then sent my stomach the other way so back to the drawing board, my consultant says not to worry as she has 8/9 different medications 2 of which are non toxic so will start that on Wednesday and hopefully get some sleep... And yes I did get white flecks which is something to downitg the Questran as I understand it is also used to remove cholesterol from the body X

  • I'm lucky that I rarely suffer from itching except for in my ear at night (!) so don't have to take any medication for it. However I do suffer from bloating at times and find that increasing my water consumption helps ease it. A simple trick but it works for me by helping my digestive system so might be worth considering too.

  • Anything is worth a try thank you x